Flash Flood, Newton
- When
- September 3, 1:30 PM CST to 3:00 PM CST
- Where
- Newton County, 1 mi SW of Wentworth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.967, -94.100
Flash flooding inundated sections of Highways J and JJ.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 3, 9:48 AM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 AM CDT SAT SEP 3 2005 .UPDATE... MADE A COUPLE OF VERY MINOR TWEAK TO GOING GRIDS. FIRST...TEMPS RUNNING A BIT AHEAD OF THIS TIME YESTERDAY AND OUR MORNING SOUNDING DOES SHOW TEMPS 1-2C WARMER THAN 24 HOURS AGO FROM 950-850MB. NUDGED TEMPS UPWARD SOME TO AT LEAST YESTERDAYS LEVELS AND A DEGREE OR TWO WARMER THAN YESTERDAY IN SPOTS. SECOND TWEAK WAS TO DELAY ONSET OF ISOLATED CONVECTION UNTIL THIS AFTERNOON AND EXPAND THE AREA TO INCLUDE WEST CENTRAL MISSOURI. 12Z SOUNDING SHOWS SOME FAIRLY STEEP LAPSE RATES FROM JUST ABOVE THE BOUNDARY LAYER UP TO NEARLY 500 MB. MODIFYING THE SOUNDING FOR AFTERNOON HEATING/MIXING YIELDS MLCAPES BETWEEN 1000-1500 J/KG WITH NO INHIBITION. 15Z SURFACE STREAMLINE ANALYSIS DOES SHOW A CONVERGENCE AXIS SETTING UP ROUGHLY ALONG THE KS/MO BORDER WHICH COULD SERVE AS A FOCUSING MECHANISM FOR CONVECTION THIS AFTERNOON. ALSO DIFFERENTIAL HEATING BETWEEN THE HIGHER TERRAIN OF THE PLATEAU AND LOWER ELEVATIONS COULD LEAD TO SOME LOCALIZED CONVERGENCE AND ISOLATED CONVECTION DEVELOPING OVER THE WESTERN PORTIONS OF THE PLATEAU. IZZI && .AVIATION... FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER THE NEXT 24 HOURS. THERE IS AN OUTSIDE CHANCE THAT AN ISOLATED STORM COULD AFFECT EITHER TERMINAL THIS AFTERNOON...BUT THE CHANCES ARE FAR TOO LOW TO WARRANT INCLUSION IN THE TAFS. WILL AMEND IF STORMS APPEAR IMMINENT. IZZI && .PREV DISCUSSION... PRIMARY FORECAST CHALLENGE IS CHANCE FOR CONVECTION THIS AFTERNOON. WATER VAPOR IMAGERY AND PROFILERS SHOW SHORTWAVE OVER WESTERN KANSAS EARLY THIS MORNING...WITH GRANADA PROFILER CONFIRMING A WELL DEFINED MID LEVEL SHORTWAVE PASSAGE AT ABOUT 01Z. NAM INITIALIZED THIS FEATURE WELL...AND SHOWS IT MOVING VERY SLOWLY EASTWARD TODAY. NAM DOES BREAK OUT SOME LIGHT CONVECTIVE PRECIP OVER FAR SW MO THIS AFTERNOON AHEAD OF THIS SHORTWAVE. LOOKING AT ETABUFR SOUNDINGS... WITH SURFACE TEMPS IN THE UPPER 80S AND DEWPOINTS IN THE MID 60S...MLCAPES PUSH 1000 J/KG WITH VIRTUALLY NO CAP. THINK THAT GOING SLIGHT CHANCE POPS OVER FAR SRN COUNTIES LOOKS GOOD. WITH A RELATIVELY WIDE DEWPOINT DEPRESSION IN THE LOWEST 200 MB THIS AFTERNOON...THINK THAT ISOLATED SEVERE WIND GUSTS ARE ALSO POSSIBLE. WINDEX GIVES A MAXIMUM POTENTIAL GUST OF 69 KNOTS...SO WILL PUT IN HWO EVEN THOUGH COVERAGE OF CONVECTION WILL BE 20 PERCENT AT BEST. REMAINDER OF THE FORECAST LOOKS BENIGN...WITH SUBTROPICAL RIDGE BUILDING INTO THE AREA ON SUNDAY...AND RIDGE AXIS REMAINING NEAR OR DIRECTLY OVER THE REGION THROUGH MUCH OF THE UPCOMING WORK WEEK. A VIGOROUS SHORTWAVE DOES DIG INTO THE NRN HIGH PLAINS TOWARDS FRIDAY...BUT SHOULD SLIDE WELL TO OUR NORTH. BROWNING && SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 3 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT SEP 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD
PRODUCE:
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN...
HAIL TO THE SIZE OF PENNIES...
AND DAMAGING WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE UNTIL 8 PM.
DISCUSSION:
ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN AND
WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
LINGER INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE
PRESENT FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR
TWO...WITH VERY ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY/IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT SEP 03 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL WENTWORTH 36.98N 94.08W
09/03/2005 1.00 INCH NEWTON MO FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED BY FIRE DEPARTMENT.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 111 PM CDT SAT SEP 3 2005 MOZ102-031840- BARRY- 111 PM CDT SAT SEP 3 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 145 PM CDT... AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM JUST NORTHEAST OF CASSVILLE...OR 14 MILES SOUTH OF MONETT. THIS STORM WAS NEARLY STATIONARY. IF YOU ARE NEAR THIS STORM SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. OTHER ISOLATED STRONG THUNDERSTORMS WILL DEVELOP FROM CASSVILLE TO MONETT ACROSS BARRY COUNTY. IZZI
The Springfield radar (KSGF), 69 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 flash flood. Local standard time, as filed.
Flash flooding inundated sections of Highways J and JJ.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475156.